What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 7, 2:49 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 7, 2:49 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
349 PM EDT Fri Jul 7 2023
.SYNOPSIS...
An inland trough will persist through Saturday night. A weak
cold front will approach early next week and meander nearby
into mid week before dissipating.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
This Evening and Overnight: Aloft, the region will remain along the
northern periphery of broad ridge extending across the Gulf of
Mexico to the western Atlantic. At the sfc, the setup will feature
conditions more typical of summertime, with the local area nestled
between high pressure extending across the western Atlantic and lee
troughing across the Midlands and Upstate well inland. The overall
setup has favored a slower start to convection late this afternoon,
but activity is now developing closer to a sea breeze along the
Charleston County coast as well as locations well inland where
strong sfc heating has aided disorganized shower activity.
Heading into evening hours, shower/thunderstorm activity should
trend slightly greater in coverage and south into parts of southeast
Georgia. Latest hires guidance still favors the bulk of shower and
thunderstorm activity to occur locally around sunset into early
evening hours when forcing associated with h5 shortwave energy
ripples across the region and encounters the sea breeze circulation
late. Although the bulk of convection is expected to remain pulse
type in nature and sub-severe, SBCAPE around 2500-3500 J/kg and
inverted v sounding profiles supporting DCAPE around 800-1000 J/kg
and low-lvl lapse rates around 7.5-8.0 C/km suggests the potential
for an isolated strong and/or marginally severe thunderstorm capable
of producing damaging wind gusts. PWATs near 1.80-1.90 inches along
with slower storm motions also suggests a potential for brief heavy
rainfall as well. Expect convection to trend offshore across coastal
waters by midnight, keeping most areas dry through the remainder of
the night. Another mild night will be in place late with low temps
ranging in the low-mid 70s inland to around 80 near the beaches.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Saturday: A quasi-zonal flow will prevail aloft, while at the
surface a lee side trough persists further inland. The combination
of capping and NVA will keep the morning free of convection, before
activity gets going during the afternoon and persists into the
evening. Very subtle perturbations do move through aloft during this
time, but the main forcing will come from the sea breeze, the inland
trough and any additional mesoscale boundaries that develop.
Convection will form during the early to mid afternoon as we hit our
convective temps, with activity occurring initially over upper
Charleston County along the sea breeze and near and west of
US-301 in closer proximity to the inland trough. It then looks
like the expansion of convection will occur roughly between I-95
and US-17, especially in South Carolina, where convection from
upstream merges with inland progressing sea breeze. We have PoPs
as high as 30-50% as a result. Minimal shear and the lack of
any strong forcing limits the severe risk. PWat near or greater
than 2 inches, plus slow storm motion could result in some
locally heavy rainfall. With a deep westerly flow temps will hit
the lower and middle 90s everywhere away from the beaches. Dew
points will mix out into the upper 60s and lower 70s far
inland, but will pool in the mid and upper 70s closer to the sea
breeze. The resulting heat indices will reach as much as
103-108F degrees, with maybe a few spots around 110F degrees
east of I-95. But not enough for a Heat Advisory. Convection
looks to diminish before midnight with the loss of heating and
increasing CINH. Min temps will drop to the lower and middle
70s, except upper 70s near the coast and in downtown Charleston.
Sunday and Sunday night: The pattern aloft is still essentially
zonal, but does trend more cyclonic late Sunday night as a broad
trough begins to approach. At the surface we'll see a cold front far
upstream that is still west of the Appalachians on Sunday, but it
does begin to edge closer to the immediate area at night. Guidance
provides mixed signals on the coverage and timing of convection
given that the front is slower in approaching. For that reason we
prefer to show no more than scattered afternoon/evening PoPs, and
can adjust as necessary in later forecasts. SPC has the
forecast area in a Slight Risk for Sunday and Sunday night, and
since there could be some short wave energy and/or upper jet
dynamics that could enhance ascent, this seems reasonable. That
said, our confidence on severe weather is low since the front is
still far away. A deep offshore flow on Sunday will again
promote hot temps, potentially even a bit hotter than Saturday.
Heat Indices look about the same though with dew points perhaps
a tad lower than on Saturday. MIn temps Sunday night will be
very similar to recent nights.
Monday: The cold front looks to stall out near or just outside north
of the forecast counties as it becomes parallel to the flow aloft.
Short wave energy and the nearby right entrance of the upper jet
suggests that scattered to numerous convection will occur, and this
will knock temps down below climo. Given PWat near or above 2 inches
and the potential for training storms with the front aligned
parallel to the flow aloft, some heavy rains are possible. WPC shows
the region in a Marginal Risk of Excessive Rainfall as a result.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The flow aloft veers more west to northwest through the week, while
the front meanders near or just outside the forecast area into mid
week before dissipating. Thereafter the region will be situated
between an inland trough and Atlantic high pressure. PoPs will be
higher than normal the first half of the week due to the proximity
of the front, before coverage diminishes the latter half of the week
after the front washes out. With the higher rain chances, temps
will be near or slightly below climo into mid week, then warm
again later in the period as rain chances diminish.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
KCHS/KJZI/KSAV: VFR conditions are expected through 18Z Saturday.
However, the risk for showers and thunderstorms increases late
afternoon into early evening, which could impact the terminals and
produce tempo flight restrictions due to low cigs/vsbys. VCTS will
remain highlighted at KCHS from 19-01z and 22-02z at KSAV as there
is a reasonable signal in the CAMs that clusters of thunderstorms
could come very close to both terminals. VCTS could eventually be
needed at the JZI terminal as well this evening.
Extended Aviation Outlook: Brief flight restrictions are expected
due to showers/thunderstorms each afternoon/evening into the
middle of next week.
&&
.MARINE...
This Evening and Overnight: High pressure will remain the dominant
weather feature across the western Atlantic while weak troughing
continues inland. A south to southwest wind this evening will result,
eventually becoming more directly offshore late. Winds will average
between 10-15 kt or less through the period with seas of 1-2 ft building
to 2-3 ft tonight.
Saturday through Wednesday night: the Atlantic ridge axis remains
across Florida through the entire stretch, while an inland trough
Saturday gives way to a cold front early next week. The front will
not get this far south, before it dissipates during mid week. There
doesn't look to be any Small Craft Advisory conditions, except for
maybe wind gusts coming close to advisory thresholds in Charleston
Harbor late Sunday into Sunday evening, the combination of a tighter
gradient and enhancement from the sea breeze.
Mariners should remain alert for isolated to scattered convection
through Sunday, mainly during the evening hours, before coverage
increase Monday through Wednesday. maybe a few of these storms will
become strong with gusty winds and frequent lightning.
&&
.TIDES/COASTAL FLOODING...
Tide in the Charleston Harbor could peak around 7.0 ft MLLW
with the evening high tide. A Coastal Flood Advisory could be
needed for coastal portions of Charleston and Colleton Counties.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...DPB
SHORT TERM...
LONG TERM...
AVIATION...DPB
MARINE...DPB
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 7, 2:01 AM EST, 14 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
301 AM EDT Fri Jul 7 2023
SCZ049-050-080715-
Coastal Colleton-Charleston-
301 AM EDT Fri Jul 7 2023
This Hazardous Weather Outlook is for southeast South Carolina.
.DAY ONE...Today and tonight.
Coastal Flooding: Minor coastal flooding could occur around the
evening high tide for coastal portions of Charleston and Colleton
Counties. A Coastal Flood Advisory may be needed.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047-048-051-052-080715-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Jasper-Tidal Berkeley-
301 AM EDT Fri Jul 7 2023
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Jul 7, 3:50 PM EST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
450 PM EDT Fri Jul 07 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM Rain 2 NNW Mount Pleasant 32.82N 79.88W
07/07/2023 M1.35 inch Charleston SC Public
A rain gauge near Hobcaw Point measured 1.35 inches
between 3:49 pm and 4:44 pm.
&&
Event Number CHS2300662
33Local storm report, Jul 7, 3:56 PM EST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
456 PM EDT Fri Jul 07 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM Rain 2 WSW Cainhoy 32.92N 79.86W
07/07/2023 M1.87 inch Berkeley SC Public
A rain gauge on Daniel Island near Clements Ferry Road
measured 1.87 inches of rain between 3:39 pm and 4:19
pm.
&&
Event Number CHS2300663
33Local storm report, Jul 7, 3:59 PM EST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
459 PM EDT Fri Jul 07 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM Rain 1 WSW Wando 32.93N 79.85W
07/07/2023 M2.05 inch Berkeley SC Public
A rain gauge in Cainhoy measured 2.05 inches between
3:39 pm and 4:19 pm.
&&
Event Number CHS2300664
33Local storm report, Jul 7, 4:00 PM EST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
500 PM EDT Fri Jul 07 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Tstm Wnd Gst 1 E Charleston 32.78N 79.93W
07/07/2023 M48 mph Charleston SC Other Federal
The National Ocean Service meteorological site located
on the roof of the Charleston Branch Pilots Association
office (57 feet AGL) measured at 42 knot wind gust.
&&
Event Number CHS2300665
BSHLocal storm report, Jul 7, 4:08 PM EST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
508 PM EDT Fri Jul 07 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM Rain 4 NNE Wando 32.98N 79.80W
07/07/2023 M2.38 inch Berkeley SC NWS Employee
A rain gauge south of Huger measured 2.38 inches
between 3:10 pm and 4:25 pm.
&&
Event Number CHS2300666
33Special weather statement, Jul 7, 4:18 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Charleston SC
518 PM EDT Fri Jul 7 2023
GAZ100-072145-
Bulloch-
518 PM EDT Fri Jul 7 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH COUNTY...
At 518 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Brooklet, or 8 miles southeast of
Statesboro, moving southeast at 15 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Brooklet, Leefield, and Stilson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3248 8168 3245 8153 3244 8154 3239 8153
3239 8152 3236 8151 3235 8149 3233 8148
3222 8153 3232 8176
TIME...MOT...LOC 2118Z 293DEG 15KT 3238 8165
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
BSH